Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 19, 2005

August 19, 2005 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 1:15 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 19, 1:15 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT FRI AUG 19 2005

.SHORT TERM
CURRENTLY WARM FRONT STILL ABOUT WERN NY-FKL-BTP-MGW. CLOUD DECK
WHICH HINDERED HEATING THROUGH THIS MORNING DOES SHOW EROSION
ESPECIALLY OH. NEWEST NAM RUN DOES PUSH SLIGHTLY BETTER DYNAMICS
NORTHWARD OF CWA TOWARD 00Z INCLUDING BEST NORMALIZED 0-3KM SHEAR.
STILL LOW LEVEL MOISTURE CONVERGENCE AXIS, INSTABILITY AXIS, AND
FRONTOGENETICAL FORCING ACROSS CWA AS WELL AS HELICITY AXIS BY 00Z
WITH SLIGHTLY BETTER FIELDS WERN NY. ALOFT APPEARS H5 SYSTEM DOES
OPEN...HOWEVER BETTER WIND FIELD MAY PROPAGATE TO EAST SIDE H8 LOW
THIS EVENING (NORTH OF AREA) AS WELL AS BEST UPPER LEVEL DIVERGENCE
FIELD.

ONCE LOW DECK ERODES...EXPECT SOME DESTABILIZATION. WILL CONTINUE
TSRA AND MENTION SEVERE. ACTUALLY APPEARS MIDLEVEL DRYING OVERNIGHT
IN ADVANCE OF THE MOTHER-LOAD AND PATTERN CHANGING SYSTEM ON SAT.
CONVECTIVE POTENTIAL STILL EXISTS...BUT THINKING IS MAGNITUDE AND
COVERAGE WILL DEPEND ON AMOUNT OF DESTABILIZATION THIS AFT AND AND
IF BETTER DYNAMICS SLIDE NORTHWARD.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
FRONT WILL BE MOVING ACROSS CWA SATURDAY NIGHT WITH LIKELY POPS
EARLY TAPERING TO CHANCE AFTER MIDNIGHT. LEFTOVER SHOWERS RIDGES AND
MOUNTAINS EARLY SUNDAY FOLLOWED BY GRADUAL CLEARING. LARGE DRY AND
COOL HIGH PRESSURE THEN IN CONTROL THOUGH MUCH OF WEEK WITH BELOW
NORMAL TEMPERATURES. BASE OF UPPER TROF AND SHRTWV MOVE ACROSS
MONDAY BUT STILL EXPECT ONLY AN INCREASE IN CLOUDS NRN CWA. AS
SURFACE HIGH EASES EAST NEXT FRONT WILL BE APPROACHING BY LATER
FRIDAY AND ADDED CHC POPS.

&&

.AVIATION...

WARM FRONT STILL LYING ACROSS FORECAST AREA. CEILING TOUGH TO RISE
ACROSS PARTS OF WESTERN PA BUT HAVE IMPROVED SIGNIFICANTLY ACROSS
OH. EXPECT ALL CEILINGS TO CONTINUE TO IMPROVE INTO THIS AFTERNOON
WITH THREAT OF CONVECTION BEGINNING AFT 20Z, BUT MORE LIKELY 21Z TO
02Z. MID-LEVEL DRYING WORKING IN OVERNIGHT AND SCATTERED OUT CLDS
AFTER CONVECTIVE THREAT OVER (ABOUT 06Z). AREAS OF FOG ESPECIALLY
TRADITIONAL TERMINALS 08 TO 12Z....THEN CEILINGS ONCE AGAIN GO VFR
TOWARD END OF PERIOD WITH NEXT ROUND OF STORMS LATE SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 19, 8:11 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 AM EDT FRI AUG 19 2005

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-201315-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-
911 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...
NORTHERN WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL AS LARGE
HAIL AND DAMAGING WINDS.

AS A WARM FRONT MOVES NORTH ACROSS THE REGION TODAY THUNDERSTORMS
WILL DEVELOP NEAR AND ALONG THE FRONT. AN UPPER LEVEL DISTURNABCE
WILL HELP TO STRENGTHEN THE STORMS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. LARGE
HAIL AND DAMAGNG WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND AGAIN
SATURDAY AFTERNOON.

MDZ001-WVZ021>023-041-201315-
GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
911 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

AS A WARM FRONT MOVES NORTH ACROSS THE REGION TODAY THUNDERSTORMS
WILL DEVELOP NEAR AND ALONG THE FRONT. AN UPPER LEVEL DISTURNABCE
WILL HELP TO STRENGTHEN THE STORMS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. LARGE
HAIL AND DAMAGNG WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND AGAIN
SATURDAY AFTERNOON.

In the hours before

Special weather statement, Aug 19, 5:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT FRI AUG 19 2005

PAZ008-009-200000-
FOREST PA-VENANGO PA-
654 PM EDT FRI AUG 19 2005

...THUNDERSTORMS WITH GUSTY WIND...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND FOREST...

AT 653 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF NEILLTOWN...OR
ABOUT 12 MILES NORTHWEST OF WEST HICKORY...MOVING EAST AT 25 MPH.

THE THUNDERSTORMS CAN HAVE WIND GUSTS OVER 40 MPH. SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO OCCUR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...KELLETTVILLE...LYNCH...WEST HICKORY...BLUE JAY...
  BROOKSTON...BYROMTOWN...DUNRING...EAST HICKORY...ENDEAVOR...
  HASTINGS...MAYBURG...MINISTER...NEILLTOWN...PIGEON...PORKEY...
  QUEEN...SHEFFIELD JUNCTION...TRUEMANS...TRUNKEYVILLE...WHIG HILL
  AND YELLOW HAMMER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The State College radar (KCCX), 121 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forest

When
August 19, 6:30 PM EST
Where
Forest County, 8 mi NW of Marienville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
41.533, -79.200

Large trees blown down onto SR 666 between Whig Hill and Endeavor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469864.